Alert archive / Alabama / Flash Flood Warnings in 2001

Flash Flood Warning 36, NWS Birmingham, AL

August 11, 2001Morgan County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 11, 2001, 7:30 AM CDT for Morgan County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2001, 7:30 AM CDT (12:30 UTC)
Expired
Aug 11, 2001, 10:30 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Whole counties

County Morgan County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 111231
FFWBHM
ALC103-111530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT SAT AUG 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 1030 AM CDT

* AT 717 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT VERY 
HEAVY RAINFALL CONTINUES TO FALL ACROSS THE EASTERN SECTIONS OF 
MORGAN COUNTY.  MORGAN COUNTY OFFICIALS REPORTED THAT SOME ROADS IN 
THE LACEYS SPRINGS AND SOMERVILLE AREAS HAVE WATER ON THEM AND SOME 
ARE IMPASSABLE.  RADAR ESTIMATES OF 1 TO 3 INCHES HAVE OCCURRED 
ACROSS THIS AREA SINCE 4 AM.  AN ADDITIONAL ONE TO TWO WILL OCCUR 
THROUGH 10 AM.  COMBINED WITH FRIDAYS HEAVY RAINFALL ACROSS THIS 
SAME AREA...MORE RAIN WILL CAUSE FLOODING.  AREA CREEKS AND STREAMS 
ARE NEAR OR AT BANKFUL AND WILL SPILL OVER ONTO ROADS AND PROPERTY.

THIS WARNING REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY 
ISSUED EARLIER THIS MORNING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:13 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 11, 3:13 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
313 AM CDT SAT AUG 11 2001

IF THIS FORECAST WERE COOKED UP BY AN IRON CHEF...THEN THE THEME
INGREDIENT WOULD BE PERSISTENCE.  SHOWERS ARE ONCE AGAIN FORMING
EARLY THIS MORNING...ABOUT THE SAME TIME AS YESTERDAY MORNING.
HIGH POPS WILL AGAIN BE IN ORDER FOR TODAY...AS SYNOPTIC CONDITIONS
HAVENT CHANGED MUCH.  NO LARGE CHANGES TO ONGOING FORECAST.

HSV 083/072/083/072 7574
BHM 085/072/085/072 7574
MGM 088/072/088/072 7574

.BHM...NONE.

In the hours before

Special weather statement, Aug 11, 7:10 AM CDT, 20 minutes before
ALZ001>050-111500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 AM CDT SAT AUG 11 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WARM...MOIST ATMOSPHERE WILL CONTINUE ACROSS THE STATE TODAY AND
TONIGHT.  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED THIS MORNING.  THIS REDEVELOPMENT WILL CONTINUE THROUGHOUT
THE DAY AND INTO THE EVENING HOURS.

THE MAIN THREAT IS FOR LOCALLY HEAVY RAINFALL...ESPECIALLY IN AREAS
THAT EXPERIENCED EXCESSIVE RAINFALL ON FRIDAY.  WHERE LOCALLY HEAVY
RAINFALL OCCURS...FLOODING OF LOW LYING OR POORLY DRAINED AREAS
WILL OCCUR.  IN ADDITION...HEAVY RAINS WILL PRODUCE STANDING WATER ON
AREA ROADS...AND MAY CAUSE RAPID RISES OF SMALL CREEKS AND STREAMS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS TODAY OR TONIGHT.

Nearby

Flash Flood Warnings in Alabama, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.